Indiana, 2025

Damaging Wind in Indiana, September 20, 2025

September 20, 2025 · NWS IWX · 1 event in 1 county or zone

A northward moving warm front interacted with limited instability and shear to produce a line of showers and thunderstorms. While most remained below severe levels, one storm produced an isolated downburst with some localized damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A northward moving warm front interacted with limited instability and shear to produce a line of showers and thunderstorms. While most remained below severe levels, one storm produced an isolated downburst with some localized damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 1:21 PM CST, 1 hour 14 minutes earlier. Its key messages:

  • A wet period is ahead this entire upcoming week with numerous chances for showers.
  • Isolated to scattered thunderstorms are possible most days.
  • The best chance for marginally severe storms is Sunday with strong to possibly damaging winds the greatest threat.
Area forecast discussion, Sep 20, 1:21 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EDT Sat Sep 20 2025

.KEY MESSAGES...

- A wet period is ahead this entire upcoming week with numerous
chances for showers.

- Isolated to scattered thunderstorms are possible most days.

- The best chance for marginally severe storms is Sunday with
  strong to possibly damaging winds the greatest threat.

&&

.DISCUSSION...
Issued at 107 PM EDT Sat Sep 20 2025

Scattered showers and an occasional isolated thunderstorm were
occurring west of Highway 31 and mainly west of a line from Eau
Claire to SBN to Monticello. Locally heavy rainfall of 1-2
inches had fallen earlier with showers and storms. The latest
HRRR indicates more activity should redevelop tonight after 01Z
(9pm EDT) west of Interstate 69. Severe weather is not expected
but locally heavy rainfall is possible.

The SPC has the entire forecast area in a Marginal severe storm
risk Sunday. More energy from the upper level trof should reach
northern Indiana and be accompanied by unidirectional flow at 20
to 30 knots with CAPE values < 800 J/Kg. The best chances for
any strong to severe storms favor 3pm EDT to 11pm EDT. Strong
to possibly damaging winds are the greatest threat.

A very active pattern is setting up that will persist through the
upcoming week. A negatively tilted upper level trof had developed
over the forecast area as energy from the Pacific had topped the
upstream ridge. Numerous impulses of energy throughout this upcoming
week will bring showers and scattered storms as this pattern
persists.  The latest WPC forecast indicates over 3 inches of rain
are expected through Friday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1208 PM EDT Sat Sep 20 2025

Isolated convection remains just west of KSBN near a north to
south oriented moisture/instability axis. Chance for scattered
showers and isolated thunderstorms do increase mid afternoon
through early evening at KSBN as this warm front gets a push
east in advance of an approaching Mid MS Valley upper trough.
Conditions will remain VFR outside of any thunderstorms which
could bring brief restrictions. KFWA more removed from better
moisture transport/forcing with lower confidence in shower/storm
coverage late this afternoon and evening. Opted to hold with a
Prob30 group for now as a result.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...MCD
AVIATION...Steinwedel
Hazardous weather outlook, Sep 20, 1:40 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Sat Sep 20 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
211945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
340 PM EDT Sat Sep 20 2025 /240 PM CDT Sat Sep 20 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

There are chances for thunderstorms, especially west of Interstate
69 into tonight. Locally heavy rainfall and gusty winds are possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for storms through the week, especially Sunday and
Monday afternoon and evening when the stronger storms will likely be
accompanied by gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 67 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Starke

When
September 20, 2:35 PM CST to 2:36 PM CST
Where
Starke County, 2.08 mi NE of Ober
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.290, -86.500

Local media relayed a report of a few large trees and tree limbs snapped. A power line was down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295409.